Alert archive / Kansas / High Wind Watches in 2017
High Wind Watch 1, NWS Goodland, KS
NWS Goodland, KS issued this high wind watch at Mar 5, 2017, 4:03 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas. It took effect at Mar 6, 2017, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 5, 2017, 4:03 AM MST (11:03 UTC)
- In effect from
- Mar 6, 2017, 8:00 AM MST
- Expired
- Mar 5, 2017, 2:17 PM MST
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 11.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4261 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WWUS73 KGLD 051103 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 403 AM MST Sun Mar 5 2017 ...Very windy conditions expected across the region on Monday... .A strong cold front will move through the area early in the day on Monday. Very strong winds will develop behind this front and continue through the rest of the day. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051900- /O.NEW.KGLD.HW.A.0001.170306T1500Z-170307T0100Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 403 AM MST Sun Mar 5 2017 /503 AM CST Sun Mar 5 2017/ ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... The National Weather Service in Goodland has issued a High Wind Watch...which is in effect from Monday morning through Monday afternoon. * Timing/Duration...Strong west to northwest winds will develop during the mid and late morning hours. These winds will continue until late this afternoon. * Winds...Sustained winds of 35 to 45 mph with gusts up to 70 mph will be possible. * Other Impacts...In addition to causing difficult driving conditions for light and high profile vehicles, these winds will produce areas of blowing dust, especially near recently plowed fields, through the day. Visibilities could decrease rapidly and could drop to a half mile or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for hazardous wind conditions with sustained winds of at least 40 mph or gusts of 58 mph or greater. Secure loose outdoor items now and stay tuned for later forecasts and possible high wind warnings. && $$
3 follow-up statements
819 WWUS73 KGLD 051209 CCA NPWGLD URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Goodland KS 509 AM MST Sun Mar 5 2017 ...Very windy conditions expected across the region on Monday... .A strong cold front will move through the area early in the day on Monday. Very strong winds will develop behind this front and continue through the rest of the day. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051900- /O.COR.KGLD.HW.A.0001.170306T1500Z-170307T0100Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 509 AM MST Sun Mar 5 2017 /609 AM CST Sun Mar 5 2017/ ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... The National Weather Service in Goodland has issued a High Wind Watch...which is in effect from Monday morning through Monday afternoon. * Timing/Duration...Strong west to northwest winds will develop during the mid and late morning hours. These winds will continue untiL late in the afternoon. * Winds...Sustained winds of 35 to 45 mph with gusts up to 70 mph will be possible. * Other Impacts...In addition to causing difficult driving conditions for light weight and high profile vehicles, these winds will produce areas of blowing dust, especially near recently plowed fields, through the day. Visibilities could decrease rapidly and could drop to a half mile or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for hazardous wind conditions with sustained winds of at least 40 mph or gusts of 58 mph or greater. Secure loose outdoor items now and stay tuned for later forecasts and possible high wind warnings. && $$
696 WWUS73 KGLD 051744 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1044 AM MST Sun Mar 5 2017 ...Very windy conditions expected across the region on Monday... .A strong cold front will move through the area early in the day on Monday. Very strong winds will develop behind this front and continue through the rest of the day. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060600- /O.CON.KGLD.HW.A.0001.170306T1500Z-170307T0100Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1044 AM MST Sun Mar 5 2017 /1144 AM CST Sun Mar 5 2017/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * Timing/Duration...Strong west to northwest winds will develop during the mid and late morning hours. These winds will continue untiL late in the afternoon. * Winds...West to northwest 35 to 45 mph...with gusts up to 70 mph are possible. * Other Impacts...In addition to causing difficult driving conditions for light weight and high profile vehicles, these winds will produce areas of blowing dust, especially near recently plowed fields, through the day. Visibilities could decrease rapidly and could drop to a half mile or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for hazardous wind conditions with sustained winds of at least 40 mph or gusts of 58 mph or greater. Secure loose outdoor items now and stay tuned for later forecasts and possible high wind warnings. && $$
810 WWUS73 KGLD 052117 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 217 PM MST Sun Mar 5 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061100- /O.UPG.KGLD.HW.A.0001.170306T1500Z-170307T0100Z/ /O.NEW.KGLD.HW.W.0001.170306T1500Z-170307T0100Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 217 PM MST Sun Mar 5 2017 /317 PM CST Sun Mar 5 2017/ ...HIGH WIND WARNING IN EFFECT FROM 8 AM MST /9 AM CST/ TO 6 PM MST /7 PM CST/ MONDAY... The National Weather Service in Goodland has issued a High Wind Warning...which is in effect from 8 AM MST /9 AM CST/ to 6 PM MST /7 PM CST/ Monday. The High Wind Watch is no longer in effect. * Timing/Duration...Strong west to northwest winds will develop during the late morning hours. These winds will continue untiL late in the afternoon. * Winds...West to northwest 30 to 40 mph...with gusts up to 60 to 70 mph. * Other Impacts...In addition to causing difficult driving conditions for light weight and high profile vehicles, these winds will produce areas of blowing dust, especially near recently plowed fields, through the day. Visibilities could decrease rapidly and could drop to a half mile or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Mar 5, 3:51 AM MST, 12 minutes earlier.
Area forecast discussion, Mar 5, 3:51 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
351 AM MST Sun Mar 5 2017
.SHORT TERM...(Today through Tuesday night)
Issued at 348 AM MST Sun Mar 5 2017
Main forecast concern will be fire weather through the period,
especially on Monday and winds on Monday and Tuesday will be next
concern. Satellite is showing a highly amplified pattern from the
Pacific into North America. The has become more amplified over North
America in the last 24 hours as a strong system/digs to near the
Pacific Northwest. Upper ridge has moved our east leave a southwest
flow aloft over the region.
Models look to have a good handle on the jet. Models started out
fine at mid levels. If anything they were a little too far east with
the lower heights. Models tended to start out a little cool with the
Canadian doing a little better than the Gfs,Nam, and Sref.
Today/tonight...Satellite showing a lot of higher level
moisture/cloud cover moving from the southwest. Going by satellite
it looks like this will clear out quickly this morning. Going by how
warm it got yesterday and the biases noted, raised or kept high
temperatures for today near to slightly above yesterdays. Some
locations will get near record highs. Refer to the climate section
below. Due to good lapse rates expect good mixing today. So do
expect breezy to windy conditions today. Refer to the fire weather
discussion below for that discussion.
Monday/Monday night...System that is currently off the Pacific
Northwest coast moves across the north central portion of the
country during the day. The system looks stronger and further south
than shown yesterday. Jet axis is over the eastern portion of the
area at 18z and then move east of the area during the afternoon. Jet
axis then moves back into the area during the night and extends from
northwest to southeast.
Winds will start out breezy in advance of the cold front that will
move through. During the mid and late morning hours, large scale
downward motion along with a tight pressure gradient, and high 3
hour pressure rises will begin to sweep across the area. Models
continue to show nearly perfect dry adiabatic lapse rates and mixing
to near 600 mb. Mixing/Bufkit show that about 70 mph gusts could mix
down to the ground. If the models do not mix high enough, 80 mph
plus could possibly get brought down to the ground. As a result of
this and collaboration with neighbors, will issue a High Wind Watch
from mid morning through the afternoon.
Because of these conditions and reasons brought up by the day shift,
kept blowing dust in the forecast through the day. Temperatures will
be cooler but still some uncertainty on how much. Continue to go
with the blend. Refer to the fire weather section for more
information on this issue.
Tuesday/Tuesday night...Above mentioned upper jet axis briefly moves
north then comes back south or redevelops over the area by late
morning into the early afternoon. This and slow changing pattern
will keep axis of higher winds aloft and downward motion over the
area. Very good low level lapse rates will remain in place. Model
guidance has increased low level winds from yesterday and cannot
argue with this. At this time it looks like continued windy
conditions, especially over the northwest half to two thirds of the
area, will continue. Refer to the fire weather section for these
winds affect on that situation.
.LONG TERM...(Wednesday through Saturday)
Issued at 140 AM MST Sun Mar 5 2017
The long term period will be dominated by a nearly zonal flow
aloft. There is a weak shortwave trough and accompanying surface
front Friday night which may produce scattered rain showers
through Saturday morning, otherwise dry conditions are
anticipated. Temperatures will be above to much above normal
through the entire period. Relative humidity will be near critical
fire weather values each day, however wind speeds appear to fall
short at this time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 900 PM MST Sat Mar 4 2017
For KGLD, vfr conditions through the period. Southwest winds
around 13kts at taf issuance will veer to the west and decrease
toward 10kts around 08z and continue through 16z. After 17z winds
back to the southwest near 10kts then gust around 25kts from
19z-00z. After 01z winds remain from the southwest near 15kts.
For KMCK, vfr conditions through the period. Southwest winds
around 11kts at taf issuance should become variable around 5-6kts
from 08z-16z. After 17z winds become south/southeast around 10kts
then increase and gust near 20kts from 20z-22z. After 23z winds
remain from the south to southwest near 11kts.
&&
.FIRE WEATHER...
Issued at 348 AM MST Sun Mar 5 2017
For today...Good lapse rates and deep mixing remain in place.
Relative humidities will drop to near 10 percent across the entire
area. For most of the area the winds should have no problem in
producing critical fire weather conditions to the area. The one area
where winds will be close to not be strong enough is in the far east
and northeast portion of the area. After collaboration and enough
certainty about the winds, went ahead and upgraded the Fire Weather
Watch to a Red Flag Warning.
For Monday...per the discussion, very windy conditions will develop
across the area with at least 70 mph gusts and maybe higher looking
like a common occurrence for our area. Relative humidities will drop
to around 10 percent and could easily be lower since models usually
do not bring enough dry to the surface in this scenario. As result
critical to extreme weather conditions will be in place. After
collaboration and high certainty of these conditions, it was decided
to upgrade the watch to a Red Flag Warning.
For Tuesday...Strong winds will continue to be able to mix to the
surface, especially in the northwest half to two thirds of the area.
Winds are expected to be at least 20 to 30 mph with gusts in the 40
to 45 mph range. Another fire weather highlight will be needed but
with two ongoing Red Flag Warnings, will wait on issuing anything
for now.
&&
.CLIMATE...
Issued at 348 AM MST Sun Mar 5 2017
Records for today
Goodland.....80 set in 1921
McCook.......81 set in 2009
Colby........84 set in 1921
TRIBUNE......79 set in 2009
YUMA.........74 set in 2006
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM MST /noon CST/ this morning to 5 PM
MST /6 PM CST/ this afternoon for KSZ001>004-013>016-
027>029-041-042.
Red Flag Warning from 9 AM MST /10 AM CST/ to 7 PM MST /8 PM
CST/ Monday for KSZ001>004-013>016-027>029-041-042.
High Wind Watch from Monday morning through Monday afternoon for
KSZ001>004-013>016-027>029-041-042.
CO...Red Flag Warning from 11 AM this morning to 5 PM MST this
afternoon for COZ252>254.
Red Flag Warning from 9 AM to 7 PM MST Monday for COZ252>254.
High Wind Watch from Monday morning through Monday afternoon for
COZ090>092.
NE...Red Flag Warning from 11 AM MST /noon CST/ this morning to 5 PM
MST /6 PM CST/ this afternoon for NEZ079>081.
Red Flag Warning from 9 AM MST /10 AM CST/ to 7 PM MST /8 PM
CST/ Monday for NEZ079>081.
High Wind Watch from Monday morning through Monday afternoon for
NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...024
AVIATION...99
FIRE WEATHER...BULLER
CLIMATE...BULLERHazardous weather outlook, Mar 4, 6:05 PM MST, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 605 PM MST Sat Mar 4 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 605 PM MST Sat Mar 4 2017 /705 PM CST Sat Mar 4 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... For Sunday...critical fire weather conditions are expected due to low relative humidities and southwest winds of 15 to 30 mph with gusts up to 40 mph. A Fire Weather Watch has been issued for the Tri State region. For Monday...extremely critical and potentially dangerous fire weather conditions are expected across the entire area as a result of very low relative humidities and wind gusts up to 55 mph. These very windy conditions may also lead to areas of blowing dust with reduced visibilities. For Tuesday through Friday...Near critical to critical fire weather conditions are possible across much of the area. For all these days...outdoor burning is strongly discouraged. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 4:15 AM MST | Red Flag Warning | GLD | Cheyenne, Kit Carson, Yuma | 13 hr |
| Mar 5, 4:15 AM MST | Red Flag Warning | GLD | Cheyenne, Kit Carson, Yuma | 39 hr |
| Mar 5, 2:17 PM MST | High Wind Warning | GLD | Cheyenne, Kit Carson, Yuma | 28 hr |
Nearby
High Wind Watches in Kansas, 2017High Wind Watches in Colorado, 2017High Wind Watches in Nebraska, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.